Arizona, 2008

Tornado and Hail in Arizona, August 16, 2008

August 16, 2008 · NWS FGZ · 2 events in 1 county or zone

A thunderstorm produced a tornado and hail northwest of Valle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced a tornado and hail northwest of Valle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 9:40 AM MST, 4 hours earlier.

Area forecast discussion, Aug 16, 9:40 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST SAT AUG 16 2008

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS WEEKEND
ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE STRONG WINDS AND
HAIL. AFTERNOON TEMPERATURES WILL REMAIN NEAR NORMAL. THE CHANCE OF
MAINLY AFTERNOON STORMS WILL CONTINUE THROUGH TUESDAY...FOLLOWED BY
A DRYING TREND STARTING MIDWEEK.

&&

.DISCUSSION...WATER VAPOR LOOP THIS MORNING SHOWS A CLOSED LOW
CIRCULATION DIGGING SOUTHWARD ACROSS UTAH AND COLORADO THIS MORNING.
THERE ARE SOME SHOWERS WITH EMBEDDED THUNDERSTORMS SEEN ON
RADAR/LIGHTNING IMAGERY THIS MORNING...MAINLY OVER CENTRAL AND
NORTHEAST ARIZONA...MOVING QUICKLY TO THE SOUTHEAST. SURFACE
DEWPOINTS ARE IN THE LOW 50S IN THE WESTERN HALF OF THE FORECAST
AREA...WEST OF A PAGE-FLAGSTAFF LINE...WITH DEWPOINTS IN THE MID TO
UPPER 40S EAST OF THAT LINE SAVE FOR SHOW LOW.

CLOUDS ARE BEGINNING TO SCATTERED OUT ACROSS THE NORTHWEST AT THIS
TIME...AND THIS CLEARING WILL SPREAD EASTWARD THIS MORNING. LOOKING
AT THIS MORNINGS SOUNDING...UNI-DIRECTIONAL FLOW IS PREVALENT
THROUGHOUT THE COLUMN AND WIND SPEEDS ABOVE 400 MB ARE ON AVERAGE
5-10 KNOTS HIGHER THAN YESTERDAY. MAIN CONCERN FOR TODAY WILL BE
HAIL PRODUCING STORMS SIMILAR TO YESTERDAY...AS WELL AS LOCALIZED
FLOODING DUE TO HEAVY RAIN AND WINDS TO 50 MPH. GIVEN THE CURRENT
THINKING...CURRENT POP FORECAST LOOKS OKAY FOR NOW AND MAY MAKE A
FEW CHANGES FOR THE OVERNIGHT PERIOD.

.PREVIOUS DISCUSSION (330 AM MST)...LARGE SCALE PATTERN FEATURES A
LARGE UPPER LOW OVER NWRN COLORADO AND A MOISTURE RICH AIRMASS OVER
THE DESERT SOUTHWEST..WITH SATELLITE PW NEAR ONE INCH OVER NWRN AZ.
NORTHERN ARIZONA IS IN THE MIDDLE...AND AN ACTIVE WEATHER DAY IS
EXPECTED TODAY. WE HAVE ALREADY SEEN A LARGE AREA OF THUNDERSTORM
ACTIVITY EARLY THIS MORNING MOVE SOUTHEASTWARD FROM THE KAIBAB
PLATEAU TOWARDS FLAGSTAFF...WITH LIGHTNING COUNTS AROUND 650 CLOUD
TO GROUND STRIKES EACH HOUR BETWEEN MIDNIGHT AND 2 AM.

FOR TODAY...WE HAVE INCREASED THE CHANCES OF STORMS ACROSS THE AREA
AS COOLER AIR ALOFT AND WEAK SYNOPTIC LIFT ASSOCIATED WITH THE UPPER
LOW CONTINUES TO MOVE SOUTHWARD FROM UTAH. CLOUD COVER FROM THIS
MORNINGS ONGOING ACTIVITY MAY DELAY THE INEVITABLE START OF STORMS
OVER THE HIGHER TERRAIN. STORM MOTION TODAY SHOULD BE TOWARDS THE
SOUTH SOUTHEAST AROUND 20 MPH.

ON SUNDAY...THE UPPER LOW IS FCST TO MOVE INTO NRN NEW MEXICO DURING
THE DAY. THE AIRMASS OVER NRN AZ SHOULD SEE SLIGHT DRYING ALONG THE
UTAH BORDER...BUT REMAIN MOIST AND UNSTABLE ALONG AND SOUTH OF THE
MOGOLLON RIM.

MONDAY AND TUESDAY LOOK TO FEATURE LIGHT WINDS ALOFT THAT SHOULD
KEEP MOISTURE AND AFTERNOON INSTABILITY AROUND.

WEDNESDAY THROUGH FRIDAY...A DRYING TREND LOOKS TO BE IN THE CARDS
HERE AS PROGS BRING A BROAD TROF INTO THE WEST COAST WEDNESDAY...AND
ACROSS THE NRN ROCKIES THURSDAY AND FRIDAY. WE HAVE TRENDED POPS
DOWNWARD THURSDAY AND FRIDAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLATED SHOWERS AND THUNDERSTORMS
THIS MORNING WILL INCREASE IN COVERAGE THIS AFTERNOON...ESPECIALLY
ALONG AND NORTH OF THE MOGOLLON RIM. STORMS ARE EXPECTED TO BUILD
SOUTHWARD ACROSS PORTIONS OF YAVAPAI AND GILA COUNTIES BY LATE
AFTERNOON INTO THE EVENING. A FEW OF THE STORMS TODAY WILL PRODUCE
MVFR CONDITIONS AND HAIL. STORMS SHOULD DECREASE AFTER 06Z
SUNDAY...ALTHOUGH SOME ACTIVITY WILL STILL BE POSSIBLE MAINLY SOUTH
OF A KPAN-KFLG-KRQE LINE. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

MONDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH
ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD.

&&

PUBLIC...............42
AVIATION/FIRE WX.....JJ

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 16, 11:02 AM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1102 AM MST SAT AUG 16 2008

AZZ004>018-037>040-170830-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1102 AM MST SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EARLY SEASON LOW PRESSURE SYSTEM OVER UTAH AND
COLORADO...COMBINED WITH A MOIST AIR MASS ALREADY IN PLACE OVER
NORTHERN ARIZONA...WILL MAKE FOR ANOTHER ACTIVE DAY. CLOUD COVER
FROM EARLIER THIS MORNING WILL INITIALLY INHIBIT CONVECTIVE
FORMATION OVER THE WESTERN RIM...BUT CLEARING IS ALREADY STARTING
TO TAKE PLACE OVER WESTERN ARIZONA AND IS MOVING EASTWARD. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
AFTER 1 PM MST OVER THE WESTERN MOGOLLON RIM NORTH...WHILE
ACTIVITY OVER THE EASTERN RIM AND WHITE MOUNTAINS WILL START
EARLIER...AFTER 1130 AM MST. STORM MOTION IS EXPECTED TO BE TOWARDS
THE SOUTHEAST TODAY. THE MAIN THREATS WILL BE NICKEL- SIZED
HAIL...LOCALIZED FLOODING...AND WINDS TO 50 MPH. STORMS ARE
EXPECTED TO LAST INTO THE EARLY EVENING HOURS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE IS EXPECTED TO REMAIN OVER THE FORECAST AREA ON SUNDAY
WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ANTICIPATED. FOR
MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS
IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 172 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Coconino

When
August 16, 1:40 PM MST to 1:55 PM MST
Where
Coconino County, 4.35 mi NW of Willaha
Rating
EF0
Path length
1 mi
Path width
10 yd
Reported by
Public
Coordinates
35.810, -112.330

A small tornado was reported abut 15 miles northwest of Valle. Several funnel clouds were seen intermittently for 20 minutes after last touchdown.

Hail, Coconino

When
August 16, 1:45 PM MST
Where
Coconino County, 7.4 mi NW of Willaha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.840, -112.370

A thunderstorm produced 3/4 inch diameter hail.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyThe tornado archive for Arizona, 2008Warnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130018, 130017.